Response time distributions in multidimensional perceptual categorization.

TitleResponse time distributions in multidimensional perceptual categorization.
Publication TypeJournal Article
Year of Publication1998
JournalPerception & psychophysics
Volume60
Issue4
Pagination620-37
ISSN0031-5117
Abstract

Three speeded categorization experiments were conducted using separable dimension stimuli. The form of the category boundary was manipulated across experiments, and the distance from category exemplars to the category boundary was manipulated within each experiment. Observers completed several sessions in each experiment, yielding 300-400 repetitions of each stimulus. The large sample sizes permitted accurate estimates of the response time (RT) distributions and RT hazard functions. Analyses of these data indicated: (1) RT was faster for stimuli farther from the category boundary, and this stochastic dominance held at the level of the RT distributions; (2) RT was invariant for all stimuli the same distance from the category boundary; (3) when task difficulty was high, errors were slower than correct responses, whereas this difference disappeared when difficulty was low; (4) small, consistent response biases appeared to have a large effect on the relation between correct and error RT; (5) the shape of the RT hazard function was qualitatively affected by distance to the category boundary. These data establish a rich set of empirical constraints for testing developing models of categorization RT.

Short TitlePercept Psychophys
X
Enter your linkblue username.
Enter your linkblue password.
Secure Login

This login is SSL protected

Loading